Intended for healthcare professionals

Rapid response to:

Practice Lesson of the week

Misdiagnosis of angle closure glaucoma

BMJ 2006; 333 doi: https://doi.org/10.1136/bmj.39024.570313.AE (Published 30 November 2006) Cite this as: BMJ 2006;333:1157

Rapid Response:

Topiramate induced angle closure glaucoma

Dear Sir,

I would agree with Gordon-Bennett et al. (1), that it is important to be aware that acute angle closure glaucoma can be participated by certain classes of drugs. In addition to anticholinergic agents, tricyclic antidepressants, selective serotonin reuptake inhibitors, and adrenergic agonists mentioned in their article 'Misdiagnosis of angle closure glaucoma' I would like to add that topiramate, an approved treatment for epilepsy and migraine prophylaxis can lead to severe attacks of bilateral angle closure glaucoma in young patients. Topiramate-induced angle-closure glaucoma (TiACG) is believed to be related to its sulfonamide moiety, although the exact mechanism is unknown (2). Patients starting topiramate therapy need to be informed of potential risks associated with its use, and the physicians should be aware that topiramate can lead to bilateral acute angle closure glaucoma in young patients.

1. Gordon-Bennett P, Ung T, Stephenson C, Hingorani M. Misdiagnosis of angle closure glaucoma. BMJ 2006; 333: 1157-1158

2. Rhee DJ, Ramos-Esteban JC, Nipper KS. Rapid resolution of topiramate-induced angle-closure glaucoma with methylprednisolone and mannitol. Am J Ophthalmol. 2006 Jun;141(6):1133-4.

Competing interests: None declared

Competing interests: No competing interests

11 December 2006
Branka Marjanovic
SPR Ophthalmology
Adam Hustler
The Sussex Eye Hospital, Eastern Road, Brighton BN2 5BF